Alert archive / California / Wind Advisories in 2023
Wind Advisory 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Jan 11, 2023, 2:04 AM PST for 11 counties in California. It took effect at Jan 11, 2023, 7:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2023, 2:04 AM PST (10:04 UTC)
- In effect from
- Jan 11, 2023, 7:00 AM PST
- Expired
- Jan 11, 2023, 7:00 PM PST
- In force
- 12 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
330 WWUS76 KMTR 111004 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 204 AM PST Wed Jan 11 2023 CAZ006-502>506-508>510-512>518-528>530-120300- /O.NEW.KMTR.WI.Y.0004.230111T1500Z-230112T0300Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 204 AM PST Wed Jan 11 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING... * WHAT...Southeast winds 15 to 30 mph with gusts 50 to 60 mph expected. Winds will be strongest along the coast and higher terrain. * WHERE...Bay Area and portions of the Central Coast including Monterey, San Benito, and Santa Cruz counties. * WHEN...From 7 AM this morning to 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Given the recent rains and saturated soils trees will have a higher likelihood of being blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 10, 10:17 PM PST, 3 hours 47 minutes earlier.
Area forecast discussion, Jan 10, 10:17 PM PST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1017 PM PST Tue Jan 10 2023
.SYNOPSIS...Scattered convection will linger through tonight for
most areas, keeping isolated rain chances in the forecast. Another
round of precipitation will impact the area Wednesday, with the
highest accumulations residing over the North Bay and Santa Cruz
Mountains. A brief break from rain for the Bay Area, Monterey Bay
and Central Coast Thursday, before more rain moves in Friday and
lasts through the weekend. Some uncertainty for early next week,
however rain looks to continue.
&&
.DISCUSSION...as of 08:37 PM PST Tuesday...Isolated to scattered
convection persists over the region this evening, especially from
the Santa Cruz Mountains northward with recent lightning detected
over northern Sonoma and Napa counties as well as San Mateo County
(moved over the San Francisco International Airport). Elsewhere,
some light returns on radar persist over the Santa Lucia Range as
persistent orographic ascent continues. All of this said, still
expecting isolated to scattered rain showers to persist through
the evening with an overall downward trend in activity.
The next system will begin to impact the entire Bay Area and Central
Coast after midnight with generally light to occasionally moderate
rain persisting into Wednesday. The main focus will be over the
North Bay with 1-2" and along the coastal ranges down to the Santa
Cruz Mountains with 1-3" (locally up to 4" in coastal Sonoma/Marin).
Meanwhile, expect less than 1.00 for the City of San Francisco with
even lesser amounts for urban areas southward. Some of the region's
rain-shadowed locations are likely to pick up around or less than
0.10", especially in the Salinas Valley and around the urban core of
San Jose. For more details, please see the previous forecast
discussion below.
&&
.PREV DISCUSSION...As of 2:27 PM PST Tuesday....Radar is currently
showing a line of convection moving across the Bay Area towards the
East and South Bay. Gusty outflow winds, small hail, and heavy rain
have been seen with these storms today. These storms are moving,
which is good, however the soils are so saturated and creeks/rivers
elevated that it will not take much to cause flooding issues. This
mornings sounding (KOAK) showed the convective temp for today around
58F, and current observations show most places getting close,
especially where sunlight is able to reach down to the surface.
Chances for scattered convection will linger through the evening and
into the night tonight as cooler air aloft remains in place. Winds
have remained southwesterly and breezy this afternoon with some
moderate gusts in the higher terrain. Winds will diminish this
evening, with light breezes hanging on through the night tonight.
Additional rain amounts for tonight are estimated to around 1
more inch in the North Bay and Santa Cruz mountains, and along the
Big Sur Coast in the Santa Lucias Range. Another 0.25 - 0.75
inches is forecasted for the remaining areas, however locally
higher amounts are possible due to the convective nature of these
storms.
Early Wednesday morning, right after the convection moves out of the
area, more rain gets ready to move onshore. Another stronger Pacific
low pressure system moves quickly to around 1000 miles off the coast
of the Pac NW. A very strong jet around the large low will tap into
subtropical moisture once again, advecting PW values of around 1.3
inches northward towards Northern CA. Chances for widespread rain
showers will return Wednesday, however warmer air will move in
aloft and reduce chances for convection. With that, we are looking
for the areas with the best larger scale forcing for the higher
rainfall totals Wednesday. Not only will the axis of greatest
moisture reside to the north, but the best forcing will be up
there too. Most of the area will see some rain Wednesday, however
accumulations have a good chance of being less than an inch for
the interior areas including the East Bay, Monterey Bay and the
Central Coast. The North Bay and Santa Cruz mountains and Marin
County have the best chance for rainfall amounts of 1-3 inches
through Wednesday night. Winds will be more mild, becoming breezy
at times, with the coastal areas and higher terrain seeing the
strongest gusts up to 30-40 mph.
Thursday, the stronger jet around the Pacific low will begin to
become more meridional. This will act to amplify the upper level
trough off the coast and the upper level ridge to the east over the
Rockies. This will briefly push the axis of moisture off the coast,
with only the North Bay and SF Peninsula seeing chances for rain
Thursday. This break will be short lived, as Thursday night the now
deeper upper level trough will start to push onshore. Rain chances
return to the coastal areas and Bay Area Thursday night into Friday
morning, with rain chances spreading down into Monterey Bay and
the Central Coast Friday morning. Widespread rain chances will
linger through Sunday as a second lobe of energy drops south and
continues providing the widespread forcing. Forecasted rain
totals for Friday through Saturday are as follows: North Bay
Valleys 1-2 inches, North Bay mountains 2-4 inches, East and South
Bay 0.5 - 1.5 inches, Santa Cruz Mountains 1.5-2.5 inches,
Monterey Bay 0.5-1 inches, Big Sur Coast and Santa Lucia
Mountains 2-4 inches. Winds will become moderately gusty along the
coast and in higher terrain, with a low chance at seeing as gusty
winds as we have seen recently.
Monday, at this time models are in good agreement on another lobe of
energy dropping south and bringing more widespread rain to the
region. There is some disagreement in ensemble members on how much
rain, however we can say that rain chances will linger through the
end of the forecast period. Forecasted rain amounts for Monday
through Tuesday are less for the whole area, as there is still
uncertainty in shortwave.
&&
.AVIATION...As of 10:15 PM Tuesday...For the 06Z TAFs. Mostly VFR
conditions prevail across the area, but with some continuing
shower activity, and just now a thunderstorm off the Golden Gate.
These should all diminish by around midnight, but probably not
end entirely even during the overnight hours. Winds are generally
light out of the SSE. The warm front ahead of the next Pacific low
pressure system is rapidly approaching, with widespread rain
looking to spread in as sunrise approaches. Winds will increase
out of the SE during the morning hours, and then become
increasingly strong and gusty while ceilings and visibilities
diminish to MVFR and locally IFR. LLWS also possible with
increasing southerly winds at 925 mb up to 40-50 kt. Conditions
should gradually improve towards the latter part of the afternoon.
Vicinity of SFO...VFR conditions look to continue into the
overnight hours along with SE winds to around 10 kt. Rain along with
MVFR ceilings and visibilities look to arrive before sunrise,
with increasingly strong and gusty southeasterly winds Wednesday
morning. LLWS possible Wednesday morning after about 12z.
SFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR conditions presently expected to prevail
through the late evening hours. Showers in the area have mostly
ended but can't entirely rule out the possibility. SE winds at
KSNS will dramatically increase overnight and Wednesday morning.
Rain looks to arrive by around sunrise, with ceilings and
visibilities diminishing to MVFR during the morning hours.
&&
.MARINE...as of 08:19 PM PST Tuesday...Thunderstorm activity is
starting to diminish over the waters, but a few pop up cells with
lightning persist and are moving onshore. Southerly winds have
diminished but seas remain elevated and winds are expected to
increase again Wednesday morning. Widespread rainfall returns to
the waters overnight tonight into Wednesday as well. Large
hazardous seas continue through the week, with a larger swell
arriving Friday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...High Surf Advisory...CAZ006-505-509-529-530
SCA...SF Bay from 3 AM
SCA...Mry Bay
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: RGass
AVIATION: Blier
MARINE: McCorkle
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Jan 10, 10:04 PM PST, 4 hours before
Special Weather Statement
National Weather Service San Francisco CA
1004 PM PST Tue Jan 10 2023
CAZ510-515-110630-
East Bay Interior Valleys CA-East Bay Hills CA-
1004 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of north central Contra
Costa County through 1030 PM PST...
At 1003 PM PST, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concord, Antioch, Walnut Creek, Pittsburg, Martinez, Pleasant Hill,
Lafayette, Orinda, Clayton, West Pittsburg, West Pittsburg Cdp,
Clyde, Waldon, Pacheco and Vine Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3805 12198 3805 12195 3804 12191 3804 12189
3796 12183 3788 12216 3796 12222 3805 12206
3805 12205 3806 12203 3806 12201
TIME...MOT...LOC 0603Z 241DEG 20KT 3797 12210
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BehringerSpecial weather statement, Jan 10, 10:35 PM PST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1035 PM PST Tue Jan 10 2023
CAZ512-513-110700-
Santa Cruz Mountains CA-Santa Clara Valley Including San Jose CA-
1035 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of north central Santa
Cruz and northwestern Santa Clara Counties through 1100 PM PST...
At 1034 PM PST, Doppler radar was tracking a cluster of strong
thunderstorms between Boulder Creek and Los Gatos, moving northeast
at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Jose, Campbell, Los Gatos, Seven Trees, Boulder Creek, Monte
Sereno, Lexington Hills and Cambrian Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3715 12211 3737 12185 3728 12174 3726 12177
3724 12174 3724 12175 3708 12203
TIME...MOT...LOC 0634Z 230DEG 21KT 3714 12203
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BehringerSpecial weather statement, Jan 10, 10:44 PM PST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1044 PM PST Tue Jan 10 2023
CAZ512>514-110715-
Santa Cruz Mountains CA-Santa Clara Valley Including San Jose CA-
Eastern Santa Clara Hills CA-
1044 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of central Santa Clara
County through 1115 PM PST...
At 1040 PM PST, Doppler radar was tracking a cluster of strong
thunderstorms between Loma Prieta and Anderson Lake, moving
northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 101 between Bailey Avenue and Morgan Hill, Morgan Hill, Uvas
Canyon Park and San Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 12177 3712 12185 3733 12158 3717 12142
TIME...MOT...LOC 0640Z 230DEG 16KT 3718 12166
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BehringerSpecial weather statement, Jan 10, 10:55 PM PST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1055 PM PST Tue Jan 10 2023
CAZ508-510-110730-
East Bay Interior Valleys CA-San Francisco Bay Shoreline CA-
1055 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of northwestern Contra
Costa County through 1130 PM PST...
At 1055 PM PST, Doppler radar was tracking a strong thunderstorm over
Pinole, or near San Pablo, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concord, Richmond, Martinez, Pleasant Hill, San Pablo, El Cerrito,
Hercules, Pinole, Port Costa, Tara Hills, Rodeo, Rollingwood, El
Sobrante, Kensington, Pacheco, East Richmond Heights, Vine Hill,
Bayview-Montalvin, East Richmond Heigts and Crockett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3805 12219 3802 12215 3805 12208 3799 12204
3795 12214 3797 12217 3794 12217 3790 12231
3790 12236 3791 12237 3791 12239 3796 12243
3795 12240 3799 12236 3801 12237 3801 12230
3806 12226
TIME...MOT...LOC 0655Z 244DEG 23KT 3800 12230
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BehringerSpecial weather statement, Jan 10, 11:02 PM PST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1102 PM PST Tue Jan 10 2023
CAZ512>514-110730-
Santa Cruz Mountains CA-Santa Clara Valley Including San Jose CA-
Eastern Santa Clara Hills CA-
1102 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of northwestern Santa
Clara County through 1130 PM PST...
At 1102 PM PST, Doppler radar was tracking a strong thunderstorm over
Los Gatos, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Jose, Campbell, Los Gatos, Alum Rock, East Foothills, Seven
Trees, Monte Sereno and Cambrian Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3716 12193 3723 12200 3739 12182 3726 12168
TIME...MOT...LOC 0702Z 233DEG 19KT 3723 12191
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BehringerSpecial weather statement, Jan 10, 11:33 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1133 PM PST Tue Jan 10 2023
CAZ508-510-515-110800-
East Bay Interior Valleys CA-East Bay Hills CA-
San Francisco Bay Shoreline CA-
1133 PM PST Tue Jan 10 2023
...A strong thunderstorm will impact portions of northwestern Contra
Costa County through MIDNIGHT PST...
At 1132 PM PST, Doppler radar was tracking a strong thunderstorm over
El Sobrante, or near El Cerrito, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richmond, Martinez, Pleasant Hill, El Cerrito, Hercules, Pinole, Port
Costa, Rodeo, Kensington, El Sobrante, East Richmond Heigts,
Crockett, East Richmond Heights and Vine Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3805 12219 3803 12217 3802 12215 3804 12212
3796 12207 3790 12230 3797 12232 3802 12229
3804 12226 3805 12226 3806 12225 3806 12221
TIME...MOT...LOC 0732Z 243DEG 16KT 3795 12225
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BehringerThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:58 PM PST | Special Weather Statement | MTR | Sonoma | 32 min |
| Jan 10, 5:36 PM PST | Special Weather Statement | MTR | Sonoma | 39 min |
| Jan 10, 6:28 PM PST | Areal Flood Advisory | MTR | Sonoma | 3 hr |
| Jan 10, 7:13 PM PST | Special Weather Statement | MTR | Alameda | 32 min |
| Jan 10, 7:31 PM PST | High Surf Advisory | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 6 hr |
| Jan 10, 8:13 PM PST | Special Weather Statement | MTR | Alameda | 32 min |
| Jan 10, 9:07 PM PST | Special Marine Warning | MTR | 23 min | |
| Jan 10, 9:13 PM PST | Special Marine Warning | MTR | 32 min | |
| Jan 10, 9:23 PM PST | Special Weather Statement | MTR | Contra Costa | 37 min |
| Jan 10, 9:57 PM PST | Special Weather Statement | MTR | Marin | 33 min |
| Jan 10, 10:04 PM PST | Special Weather Statement | MTR | Contra Costa | 26 min |
| Jan 10, 10:35 PM PST | Special Weather Statement | MTR | Santa Clara | 25 min |
| Jan 10, 10:44 PM PST | Special Weather Statement | MTR | Santa Clara | 31 min |
| Jan 10, 10:55 PM PST | Special Weather Statement | MTR | Contra Costa | 35 min |
| Jan 10, 11:02 PM PST | Special Weather Statement | MTR | Santa Clara | 28 min |
| Jan 10, 11:33 PM PST | Special Weather Statement | MTR | Contra Costa | 27 min |
| Jan 11, 12:41 AM PST | Flood Watch | MTR | Marin, Napa, Sonoma | 22 hr |
| Jan 11, 2:34 AM PST | High Surf Advisory | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 40 hr |
| Jan 11, 2:42 AM PST | Gale Warning | MTR | 54 hr | |
| Jan 11, 10:19 AM PST | River Flood Warning | MTR | Sonoma | 12 hr |
| Jan 11, 2:07 PM PST | Areal Flood Advisory | MTR | Marin, City and County of San Francisco, San Mateo | 7 hr |
| Jan 11, 2:38 PM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara, Santa Cruz | 6 hr |
| Jan 11, 3:18 PM PST | Areal Flood Warning | MTR | Sonoma | 33 hr |
| Jan 11, 3:25 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco | 6 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.